advise from nurses needed

  1. Posting here, because I didn't get much response from the california forum.Hi all. I am seeking advise. I just took my boards for the second time last thursday, march the 18th. I had 265 quest the first time, :stone ugg. And after studying with kaplan course and davis review on my own, I took my time, and finished with 227 questions this time around, sigh.I had an hour and a half left and the computer shut off.I felt I did well, but I expected fewer questions the 2nd time around. My last question was something like, what is the contraindication for Tuberculin skin testing, I don't remember the exact wording. The choices were, an hiv pt, a pt who has taken the BCg orally, a pt. with an infection, or a pt on a corticosteriod. I chose the steroid, I thought it was correct,but I am still wondering if I passed or not. It has been 8 days already, I called the board, they are always busy, nothing posted on the brn ca web page and nothing my snail mail. Can anyone give me some advice as to what might be the problem. Or if they know of similar situations and how it turned out, I would appreciate it.:uhoh21:
    •  
  2. 6 Comments

  3. by   gij1
    Hope you hear positive news soon! Lets us know how it goes.
  4. by   Nurse Ratched
    BCG shouldn't ne a contraindication to getting a PPD (despite the fact that many of my patients think the BCG they got in childhood is what's causing their PPD to show positive.)

    An HIV-infected person could easily show a false negative because their immune system may not be able to respond to the challenge. Since they are also at a higher risk of contracting TB, this should not be used to rule out that dx.

    Edited to add: posted too soon! Also wanted to say that a person on steroids could also potentially have a suppressed immune response and show a false negative, but since the consequences of the false negative HIV person would be possibly way more severe, I'd probably lean toward that.

    Anyone else?
    Last edit by Nurse Ratched on Mar 27, '04
  5. by   suzanne4
    In Thailand, everyone is vaccinated with BCG and they never do TB skin tests here on the Thais, just a chest x-ray. Due to the that particular vaccination they will always get a postive reading for a TB skin test.
  6. by   RN8Last
    HIV, infections (viral) and steroids can all cause false readings. Unless the answer choice states patient who had taken BCG--- I would go for the BCG vaccinated patient. But BCG is not taken orally though...
  7. by   unknown99
    In school, we were taught that a TB test is rarely given to an HIV patient d/t the immune system is already compromised, and that puts them at a 90% risk for contracting the TB.
    Anyway, I hope you passed!!!
  8. by   jameelaNurse
    Thank you to everyone for your response to my posts, I greatly appreciated it, I will inform you as soon as I recieve my results, I hope for the best. God bless you all.

close